The relation between statins and muscle pain is one that is clouded by many misconceptions. Read on to know all about the relation between these two.
Statins are well-known and popular drugs that target all the aspects of a person’s lipid profile. They help in lowering the blood cholesterol levels by blocking a key protein known as HMG-CoA reductase (a rate-controlling enzyme present in the pathway that produces cholesterol in the liver), thereby reducing the risk of a heart attack. They are also known to raise the HDL levels. There are several types of statins such as cerivastatin, atorvastatin, mevastatin, simvastatin, etc., which are sold under several brand names.
Can Statins Cause Muscle Pain?
Muscle pain is one of the most common side effects of this drug. The exact way in which it instigates a sudden pain and weakness in the muscles is not yet fully understood. However, it is seen that mostly people who are new to this drug, or people who have suddenly had their dosage increased by a very large margin are susceptible to it. It is a common practice to link any kind of muscle pain to the usage of this drug, but what people forget is that muscle spasms and weakness are the common side effects of many other drugs.
Furthermore, pain in the muscles can occur due to several other general reasons such as lack of calcium and other muscle wasting diseases. According to a study that was done, around 5 percent of patients who were taking statins on a long-term basis complained of a painful sensation in the muscles. However, there are only certain statins that carry a greater risk of causing it. While giving the prescription, your practitioner may warn you specifically about this beforehand. So if you are skeptical about this, you may prefer to take other varieties of this drug that have a lower rate of hurting your muscle.
Common Side Effects of Statins
- Muscle cramps
- Difficulty in walking, sleeping, and getting out of the bed in the morning
- Fatigue and shortness of breath
- Swelling and redness of skin
- Vomiting or nausea
Serious Side Effects
- Problems with memory
- Loss of sensation in the nerve endings of hands and feet
- Sudden, unexplained, and exacerbated muscle fatigue
- Passing of dark-colored urine, incessant fever, and nausea
- Elevated levels of creatine kinase (a muscle enzyme that causes inflammation, weakness, and pain in the muscles when secreted in large amounts.)
- Kidney failure (kidneys get burdened trying to eliminate a large amount of muscle breakdown.)
For people who have high cholesterol levels but also show symptoms of muscle pain and weakness, it is best to avoid taking statins (especially the ones that have a high chance of aggravating such muscular problems).
Disclaimer: This HealthHearty article is for informative purposes only and does not in any way attempt to replace the advice offered by an expert on the subject.